FDA Warns of Pulmonary Hypertension in Infants taking ProglycemJul 31, 2015
Proglycem, a drug used to treat low blood sugar, has been associated with reports of pulmonary hypertension in infants and newborns taking the medication, the U.S. Food and Drug Administration (FDA) warned. Pulmonary hypertension is a serious lung condition where there is high blood pressure in the vessels leading to the lungs. The FDA advises parents and caregivers to be aware of signs of difficulty breathing, including flaring nostrils, grunting, unusual movement of their childs chest, rapid breathing, difficulty feeding, or a bluish color of the lips or skin. If these symptoms are observed, they are instructed to seek professional medical help immediately.
According to a safety alert posted on the FDA's website, 11 cases of pulmonary hypertension in infants and newborns taking Proglycem's active ingredient, diazoxide, have been identified since the drug was approved in 1973. The notification states that the pulmonary hypertension resolved or improved once the drug was stopped in all cases. The FDA said in a Safety Communication that there are likely cases of pulmonary hypertension that have gone unreported, since the FDA Adverse Event Reporting System only include reports submitted to the FDA. The Safety Communication notes that most of these babies were at high risk for pulmonary hypertension.
The FDA says babies with risk factors for pulmonary hypertension should be closely monitored if given Proglycem. Risk factors include meconium aspiration syndrome, respiratory distress syndrome, transient tachypnea of the newborn, pneumonia, sepsis, congenital diaphragmatic hernia, and congenital heart disease. The medication is typically administered in a hospital setting.